UPDATES:ANTICONVULSANT IMPLICATED IN GUM DISEASE

The anticonvulsive phenytoin may cause severe gum damage, according to a recent case study.


A 17 year old boy who’d been suffering from generalised tonic clonic seizures for four years, but showed no obvious abnormalities on computed tomographic (CT) scanning of his brain, was treated with 300 mg of phenytoin per day. Treatment continued unsupervised for two years.


Examination of the boy after this time revealed coarsening of facial features as well as severe gingival hyperplasia (overgrowth of gum tissue). The boy also suffered from cerebellar spasms, which caused a loss of control of some facial features.


When the drug was withdrawn ,there was a marked regression of the gingival hyperplasia. Nevertheless, the spasms persisted (N Engl J Med, 2000; 342: 325).

What Doctors Don't Tell You Written by What Doctors Don't Tell You

Get the Healthiest Newsletter!

Get a dose of Healthy delivered straight to your inbox. Each FREE issue features amazing content that will elevate your Body, Mind, and Spirit.

Your data is never shared with 3rd parties

Body+Mind+Spirit

TRANSFORM YOUR LIFE?

Try the Internet's Longest-Running Wellness Program.